Alert archive / California / Frost Advisories in 2015

Frost Advisory 14, NWS Eureka, CA

April 2, 2015

NWS Eureka, CA issued this frost advisory at Apr 2, 2015, 6:25 PM PDT. It took effect at Apr 4, 2015, 3:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 2, 2015, 6:25 PM PDT (01:25 UTC)
In effect from
Apr 4, 2015, 3:00 AM PDT
Expired
Apr 3, 2015, 4:29 AM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WWUS76 KEKA 030125
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
625 PM PDT THU APR 2 2015

CAZ003-076-031500-
/O.NEW.KEKA.FR.Y.0014.150404T1000Z-150404T1500Z/
/O.EXT.KEKA.FR.Y.0013.150403T1000Z-150403T1500Z/
NORTH COAST INTERIOR-MENDOCINO INTERIOR-
625 PM PDT THU APR 2 2015

...FROST ADVISORY NOW IN EFFECT FROM 3 AM TO 8 AM PDT FRIDAY...
...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT SATURDAY... 

* LOW TEMPERATURES...MID TO UPPER 30S. THE TYPICAL COLDER VALLEY
  LOCATIONS WILL FALL BELOW FREEZING FRIDAY MORNING.

* LOCATIONS INCLUDE...WILLITS...BROOKTRAILS...COVELO...DOS 
  RIOS...LAYTONVILLE...POTTER VALLEY...GASQUET...ORLEANS AND 
  GARBERVILLE. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WEATHER.GOV/EUREKA/HAZARDS 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
883 
WWUS76 KEKA 031129
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
429 AM PDT FRI APR 3 2015

CAZ003-076-031500-
/O.CAN.KEKA.FR.Y.0014.150404T1000Z-150404T1500Z/
/O.CON.KEKA.FR.Y.0013.000000T0000Z-150403T1500Z/
NORTH COAST INTERIOR-MENDOCINO INTERIOR-
429 AM PDT FRI APR 3 2015

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* LOW TEMPERATURES...MID TO UPPER 30S. THE TYPICAL COLDER VALLEY 
  LOCATIONS WILL FALL BELOW FREEZING FRIDAY MORNING. 

* LOCATIONS INCLUDE...WILLITS...BROOKTRAILS...COVELO...DOS 
  RIOS...LAYTONVILLE...POTTER VALLEY...GASQUET...ORLEANS AND 
  GARBERVILLE. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WEATHER.GOV/EUREKA/HAZARDS 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Apr 2, 3:16 PM PDT, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 2, 3:16 PM PDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
316 PM PDT THU APR 2 2015

.SYNOPSIS...A COLD WEATHER SYSTEM WILL BRING UNSETTLED WEATHER
WITH BOUTS OF PRECIPITATION THIS WEEKEND INTO EARLY NEXT WEEKEND.

&&

.DISCUSSION...A DRY AIR MASS ALONG WITH CLEAR SKIES WILL RESULT IN
MORE CHILLY LATE NIGHT TEMPERATURES TONIGHT WITH AREAS OF FROST
LIKELY BY EARLY FRIDAY MORNING IN THE INTERIOR VALLEYS. GFS AND
NAM12 MODELS INDICATE WARMING TONIGHT IN THE 925-850MB LAYER WHICH
WILL MOST LIKELY SHOW UP OVER THE HIGHER ELEVATIONS EXPOSED TO
BREEZY WINDS. ONCE AGAIN WINDS WILL BE A FACTOR BUT NOT AS MUCH AS
LAST NIGHT. EXPECT MOST OF THE VALLEYS TO DECOUPLE WITH READING
HITTING THE FROST MARK OF 36F OR LESS FOR A FEW HOURS EARLY FRIDAY
MORNING. THUS WILL HOIST ANOTHER FROST ADVISORY FOR THE INTERIOR
ZONES 3 AND 76. A FEW COLD SPOTS MAY STILL REACH 32F OR LESS...BUT
WILL HOLD OFF ON ISSUING ANOTHER FREEZE WARNING.

NAM12 SOUNDINGS AND X-SECTIONS DO SHOW A WEAK MARINE INVERSION
DEVELOPING WITH FAIRLY HIGH BOUNDARY LAYER HUMIDITIES TONIGHT
INTO FRIDAY ALONG THE NORTH COAST. THE INVERSION LOOKS HIGH AND
WEAK SO CONFIDENCE IS NOT VERY HIGH WE WILL SEE ANY LOW CLOUDS
WITH MIXING IN THE BOUNDARY LAYER THROUGH THE NIGHT.

A COLD FRONT LOCATED ABOUT 500 MILES NW OF PT GEORGE AS OF 2PM
WILL MOVE INTO THE PAC NW FRIDAY AFTERNOON. GFS...ECMWF AND NAM12
ALL SHOW THE SURFACE BOUNDARY WEAKENING CONSIDERABLY BEFORE
REACHING THE NORTH COAST FRIDAY AFTERNOON. THE NAM12 DOES SHOW
INCREASING LOW LEVEL MOISTURE AS WELL AS A FEW SPLOTCHES OF LIGHT
RAIN AS NORTHERLY FLOW REDEVELOPS BEHIND IT FRI EVENING. THE
MOISTURE DEPTH LOOKS SHALLOW SO WILL CONFINE PRECIP CHANCES MAINLY
OUT TOWARD THE COAST IN THE OFF CHANCE THE NAM12 IS CORRECT. THE
SPECTRAL MODELS WERE DRY AND TEND TO DO POORLY WITH SHALLOW
MOISTURE AND ROPE FRONTS.

THE WEATHER WILL GET A LOT MORE ACTIVE AND INTERESTING THIS
WEEKEND AND EARLY NEXT WEEK. AN UNSEASONABLY COLD UPPER TROUGH
WILL DIG TOWARD AND OVER NORTHERN CALIFORNIA SAT NIGHT INTO
SUNDAY. GFS AND ECMWF (EVEN THE NAM12) WERE IN GREAT AGREEMENT
WITH THE FIRST WAVE OF PRECIP ARRIVING LATE SAT NIGHT WITH
INCREASING SHOWER ACTIVITY INTO SUNDAY. MODEL SOUNDINGS CONTINUE
TO SHOW INSTABILITY WITH LOW CAPE VALUES SO WILL ADD IN
THUNDERSTORMS...MAINLY OUT TOWARD THE COAST. SNOW LEVEL WILL BE
FAIRLY LOW (THE LOWEST SO FAR THIS YEAR WITH ANY STORM) AROUND
3000-3500 FT. MOST OF THE PRECIP LOOKS TO FALL OUT TOWARD THE
COASTAL RANGES INITIALLY WITH ONLY LIGHT QPF IN CENTRAL AND EASTERN
TRINITY COUNTY. A FEW AREAS WHERE COLD AIR GETS TRAPPED MAY SEE
LOWER SNOW LEVELS. CONFIDENCE RIGHT NOW IS NOT HIGH ENOUGH TO HIT
THIS HARD IN THE FORECAST. AN ADVISORY FOR FROZEN PRECIP MAY BE
NECESSARY. THE MODELS FALL OUT OF SYNC SLIGHTLY SUNDAY NIGHT AND
MONDAY...BUT BOTH THE GFS AND ECMWF SHOW A COLD UNSTABLE AIR MASS
WITH ONSHORE FLOW AND A SHOWERY REGIME CONTINUING. BOTH INDICATE
ANOTHER SHORT-WAVE TROUGH AFFECTING THE AREA MONDAY AFTERNOON OR
MONDAY NIGHT WITH HIGHER RAIN AMOUNTS AND PERHAPS GREATER CHANCES
OF SIGNIFICANT SNOWFALL ABOVE 3KFT. THE MODELS DO INDICATE SOME
WARMING AS SOUTHERLY FLOW DEVELOPS IN ADVANCE OF THIS WAVE.

THE UNSETTLED AND SHOWERY WEATHER WILL MOST LIKELY CONTINUE INTO
TUE AS THE MAIN UPPER TROUGH MOVES ACROSS THE AREA. THE GFS AND
ECMWF WERE IN FAIRLY GOOD AGREEMENT WITH THE 500MB TROUGH PASSAGE.
THE MODELS DO SHOW COLD AIR ALOFT AND NW CYCLONIC FLOW THROUGH
THE DAY ON TUE SO WILL KEEP PRECIP CHANCES ABOVE NORMAL.

FOR WED AND THU...BIASED THE FORECAST TOWARD THE GFS AND ECMWF
BUT HELD ONTO NON-MENTIONABLE POPS OF 10% IN THE OFF CHANCE
SHOWERS LINGER INTO THE MORNING HOURS WED. GOING INTO
THU...LEANED TOWARD CLIMO PRECIP CHANCES AS THE MODELS WERE VERY
INCONGRUENT. THE GFS AND GEFS HAVE A FULL AMPLITUDE RIDGE HOLDING
FOR ANOTHER DAY OR TWO OF DRY WEATHER. THE ECMWF HAS ANOTHER VERY
WET SYSTEM RAPIDLY PLOWING DOWN THE RIDGE WITH PRECIP SPREADING
BACK OVER THE AREA ON THU. THE GFS WAS ABOUT 24-36HRS SLOWER.
INCLINED TO FOLLOW THE FASTER ECMWF WITH THE 500MB 5-WAVE SHOWING
A MEAN TROUGH PERSISTING OVER THE NORTHEASTERN PACIFIC. THE GEM
REALLY THROWS A WRENCH IN THE MIX AND INDICATES A CUT-OFF LOW
FORMING WELL TO OUR SOUTHWEST WITH DRY WEATHER THROUGH FRIDAY. THE
GEM ALMOST NEVER PANS OUT AND HAS BEEN DISCOUNTED. THERE ARE
SIGNS OF ANOTHER TROUGH AFFECTING THE AREA LATE NEXT WEEK. IT IS
HIGHLY UNCERTAIN HOW FAST AND TO WHAT EXTENT AT THIS TIME.

&&

.AVIATION...THIS AFTERNOON HIGH PRESSURE CONTINUES TO BRING CLEAR
SKIES AND GUSTY NORTHERLY WINDS TO THE AREA. THESE WINDS WILL
DIMINISH TONIGHT ONCE THE SUN GOES DOWN. TONIGHT SOME FOG IS
POSSIBLE IN THE VALLEYS...MAINLY IN HUMBODLT COUNTY. SOME OF THIS
FOG/LOW CLOUDS MAY REACH THE COAST...HOWEVER WITH THE COOL AIR ALOFT
THE INVERSION IS NOT EXPECTED TO VERY STRONG AND CLOUDS ARE NOT
EXPECTED TO BE WIDESPREAD. AN APPROACHING SYSTEM WILL START TO TURN
WINDS MORE ONSHORE TOMORROW INCREASING THE CHANCE FOR SOME
STRATUS...HOWEVER CONFIDENCE IS COVERAGE OF THIS. MKK

&&

.MARINE...HIGH PRESSURE CONTINUES TO BRING MODERATE TO STRONG
NORTHERLY WINDS TO THE WATERS THIS AFTERNOON. CURRENT OBSERVATIONS
ARE SHOWING GUSTS OF 20 TO 25 KT AT THE BUOYS. THESE WILL START TO
DIMINISH AFTER SUNSET THIS EVENING. THIS IS CREATING CREATING STEEP
SHORT PERIOD WAVES...CURRENTLY THEY ARE AROUND 7 FT AT 7 SECONDS. IN
ADDITION A BACKGROUND LONGER PERIOD WAVE IS PRESENT AT 5 TO 7 FT AT
12 SECONDS.

THE NORTHERLY WINDS WILL DIMINISH LATER TONIGHT AS AN APPROACHING
SYSTEM DISRUPTS THE HIGH PRESSURE. THIS WILL BRING MUCH LIGHTER
WINDS TO THE AREA...ALTHOUGH THEY WILL REMAIN SLIGHTLY ELEVATED
SOUTH OF CAPE MENDOCINO. WINDS WILL REMAIN NORTHERLY ON FRIDAY AND
FRIDAY NIGHT AS A VERY WEAK SYSTEM PASSES BY TO THE NORTH. FRIDAY A
15 SECOND SWELL LOOKS TO BUILD RAPIDLY INTO THE WATERS...INITIALLY
PEAKING AROUND 5 FT 15 SECONDS. THIS WILL BUILD TO AROUND 7 FT AT 13
SECONDS AND PERSIST THROUGH THE PERIOD.

SATURDAY WINDS WILL START TO BECOME SOUTHERLY AHEAD OF A STRONG
SYSTEM APPROACHING THE AREA. SATURDAY NIGHT THROUGH TUESDAY WINDS
WILL BE MAINLY WESTERLY WITH A FEW PERIODS OF SOUTHERLY WINDS AS
SOME SYSTEMS MOVE THROUGH THE AREA. EARLIER MODEL RUNS WERE
SHOWING A PERIOD OF STRONG SOUTHERLY WINDS ON THE GFS AS A LOW
PRESSRUE FORMED OFF THE COAST...HOWEVER THIS APPEARS TO BE AN
OUTLIER AND SOUTHERLY WINDS ARE EXPECTED TO PEAK AROUND 20 TO 25
KT. TUESDAY NIGHT AND WEDNESDAY HIGH PRESSURE BRINGS A RETURN TO
MODERATE NORTHERLY WINDS.

LATE IN THE WEEK THE MODELS ARE HINTING AT ANOTHER STRONGER SYSTEM
BRINGING SOUTHERLY WINDS TO THE AREA. THERE IS STILL ABOUT 24 HOURS
DIFFERENCE IN TIMING BETWEEN THE GFS AND ECMWF. CURRENT RUNS SHOW
THE ECMWF AS FASTER. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     FROST ADVISORY FROM 3 AM FRIDAY TO 8 AM PDT SATURDAY FOR
     CAZ003-076.

NORTHWEST CALIFORNIA COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 9 PM PDT THIS EVENING FOR PZZ450-455.

     SMALL CRAFT ADVISORY UNTIL 3 PM PDT FRIDAY FOR PZZ470.

     SMALL CRAFT ADVISORY UNTIL 2 AM PDT SATURDAY FOR PZZ475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Apr 2, 5:37 PM PDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
537 PM PDT THU APR 2 2015

CAZ003-076-031600-
NORTH COAST INTERIOR-MENDOCINO INTERIOR-
537 PM PDT THU APR 2 2015

...FROST ADVISORY IN EFFECT FROM 3 AM FRIDAY TO 8 AM PDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

A FROST ADVISORY IS IN EFFECT AFTER 3 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FROST ADVISORY WILL BE IN EFFECT THROUGH 8 AM FRIDAY.

ANOTHER COLD NIGHT MIGHT RESULT IN PATCHY AREAS OF FROST SATURDAY
MORNING.

A COLD STORM SYSTEM WILL BRING LOWERING SNOW LEVELS AND SCATTERED
SHOWERS TO NORTHWEST CALIFORNIA SUNDAY INTO EARLY NEXT WEEK.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY WITH THE
POSSIBILITY OF SMALL HAIL. SNOW LEVELS WILL FALL TO AROUND 3000
FEET SUNDAY NIGHT INTO MONDAY AND THEN SLOWLY RISE INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ001-002-031600-
REDWOOD COAST-MENDOCINO COAST-
537 PM PDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

PATCHY FROST MAY FORM LATE TONIGHT OR FRIDAY MORNING IN THE
COLDEST COASTAL VALLEY LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PATCHY FROST MAY FORM EARLY FRIDAY MORNING IN THE COLDEST COASTAL
VALLEY LOCATIONS.

A COLD STORM SYSTEM WILL BRING LOWERING SNOW LEVELS AND SCATTERED
SHOWERS TO NORTHWEST CALIFORNIA SUNDAY INTO EARLY NEXT WEEK.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY WITH THE
POSSIBILITY OF SMALL HAIL. SNOW LEVELS WILL FALL TO AROUND 3000
FEET SUNDAY NIGHT INTO MONDAY AND THEN SLOWLY RISE INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ004-031600-
UPPER TRINITY RIVER-
537 PM PDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD STORM SYSTEM WILL BRING LOWERING SNOW LEVELS AND SCATTERED
SHOWERS TO NORTHWEST CALIFORNIA SUNDAY INTO EARLY NEXT WEEK.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY WITH THE
POSSIBILITY OF SMALL HAIL. SNOW LEVELS WILL FALL TO AROUND 3000
FEET SUNDAY NIGHT INTO MONDAY AND THEN SLOWLY RISE INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in California, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.